Remote Access Transactions of the Moscow Mathematical Society

Transactions of the Moscow Mathematical Society

ISSN 1547-738X(online) ISSN 0077-1554(print)



Multiparameter semigroups and attractors of reaction-diffusion equations in ${\mathbb R}^n$

Author: S. V. Zelik
Translated by: E. Khukhro
Original publication: Trudy Moskovskogo Matematicheskogo Obshchestva, tom 65 (2004).
Journal: Trans. Moscow Math. Soc. 2004, 105-160
MSC (2000): Primary 35B40, 37B40, 37L05
Published electronically: September 30, 2004
MathSciNet review: 2193438
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The space-time dynamics generated by a system of reaction-diffusion equations in  $\mathbb R^n$ on its global attractor are studied in this paper. To describe these dynamics the extended $(n+1)$-parameter semigroup generated by the solution operator of the system and the $n$-parameter group of spatial translations is introduced and their dynamic properties are studied. In particular, several new dynamic characteristics of the action of this semigroup on the attractor are constructed, generalizing the notions of fractal dimension and topological entropy, and relations between them are studied. Moreover, under certain natural conditions a description of the dynamics is obtained in terms of homeomorphic embeddings of multidimensional Bernoulli schemes with infinitely many symbols.

References [Enhancements On Off] (What's this?)

  • 1. A. V. Babin and M. I. Vishik, Attractors of evolution equations, Nauka, Moscow, 1989; English transl., North-Holland, Amsterdam, 1992. MR 1156492 (93d:58090)
  • 2. M. I. Vishik and S. V. Zelik, A regular attractor for a nonlinear elliptic system in a cylindrical domain, Mat. Sb. 190, no. 6 (1999), 23-58; English transl., Sb. Math. 190 (1999), 803-834. MR 1719581 (2000j:35027)
  • 3. S. V. Zelik, An attractor of a nonlinear system of reaction-diffusion equations in ${\mathbb R}\sp n$ and estimates for its $\epsilon$-entropy, Mat. Zametki 65 (1999), 941-944; English transl., Math. Notes 65 (1999), 790-792. MR 1728296 (2000k:37124)
  • 4. S. V. Zelik, The attractor of a quasilinear hyperbolic equation with dissipation in ${\mathbb R}\sp n$: dimension and $\epsilon$-entropy, Mat. Zametki 67 (2000), 304-307; English transl., Math. Notes 67 (2000), 248-251. MR 1768433 (2001c:37099)
  • 5. O. A. Ladyzhenskaya, V. A. Solonnikov, and N. N. Ural'tseva, Linear and quasi-linear equations of parabolic type, Nauka, Moscow, 1967; English transl., Amer. Math. Soc., Providence, RI, 1968. MR 0241821 (39:3159a)
  • 6. A. Katok and B. Hasselblatt, Introduction to the modern theory of dynamical systems, Cambridge Univ. Press, Cambridge, 1995. MR 1326374 (96c:58055)
  • 7. A. N. Kolmogorov and V. M. Tikhomirov, $\epsilon$-entropy and $\epsilon$-capacity of sets in functional spaces, Uspekhi Mat. Nauk 14, no. 2(86) (1959), 3-86; English transl., Amer. Math. Soc. Transl. (2) 17 (1961), 227-364. MR 0112032 (22:2890)
  • 8. A. Milke and S. Zelik, Infinite-dimensional trajectory attractors of elliptic boundary value problems in cylindrical domains, Uspekhi Mat. Nauk 57 no. 4(346) (2202), 119-150; English transl., Russian Math. Surveys 57 (2002), 753-784. MR 1942119 (2003i:37083)
  • 9. M. I. Vishik and V. V. Chepyzhov, Kolmogorov $\epsilon$-entropy of attractors of reaction-diffusion systems, Mat. Sb. 189, no. 2 (1998), 81-110; English transl., Sb. Math. 189 (1998), 235-263 MR 1622313 (99c:35115)
  • 10. F. Abergel, Existence and finite-dimensionality of the global attractor for evolution equations on unbounded domains, J. Differential Equations 83 (1990), 85-108. MR 1031379 (90m:58121)
  • 11. V. Afraimovich, A. Babin, and S.-N. Chow, Spatial chaotic structure of attractors of reaction-diffusion systems, Trans. Amer. Math. Soc. 348 (1996), 5031-5063. MR 1344202 (97c:35087)
  • 12. V. Afraimovich, A. Babin, and S.-N. Chow, Infinitely spatially complex solutions of PDE and their homotopy complexity, Comm. Anal. Geom. 9 (2001), 281-339. MR 1846205 (2002f:35113)
  • 13. S. Agmon and L. Nirenberg, Lower bounds and uniqueness theorems for solutions of differential equations in a Hilbert space, Comm. Pure Appl. Math. 20 (1967), 207-229. MR 0204829 (34:4665)
  • 14. A. V. Babin and M. I. Vishik, Attractors of partial differential evolution equations in an unbounded domain, Proc. Roy. Soc. Edinburgh, Sect. A 116 (1990), 221-243. MR 1084733 (91m:35106)
  • 15. R. Boas, Entire functions, Academic Press, New York, 1954. MR 0068627 (16:914f)
  • 16. L. A. Bunimovich and Ya. G. Sina{\u{\i}}\kern.15em, Spacetime chaos in coupled map lattices, Nonlinearity 1 (1988), 491-516. MR 0967468 (90d:58073)
  • 17. À. Calsina, X. Mora, and J. Solà-Morales, The dynamical approach to elliptic problems in cylindrical domains, and a study of their parabolic singular limit, J. Differential Equations 102 (1993), 244-304. MR 1216730 (94e:35094)
  • 18. V. V. Chepyzhov and M. I. Vishik, Attractors for equations of mathematical physics, Amer. Math. Soc., Providence, RI, 2002. MR 1868930 (2003f:37001c)
  • 19. P. Collet and J.-P. Eckmann, Extensive properties of the complex Ginzburg-Landau equation, Comm. Math. Phys. 200 (1999), 699-722. MR 1675141 (2000b:35234)
  • 20. P. Collet and J.-P. Eckmann, The definition and measurement of the topological entropy per unit volume in parabolic PDEs, Nonlinearity 12 (1999), 451-473. MR 1690187 (2000m:37180)
  • 21. P. Collet and J.-P. Eckmann, Topological entropy and $\varepsilon$-entropy for damped hyperbolic equations, Ann. Inst. Henri Poincaré 1 (2000), 715-752. MR 1785186 (2001m:35203)
  • 22. J.-P. Eckmann and J. Rougemont, Coarsening by Ginzburg-Landau dynamics, Comm. Math. Phys. 199 (1998), 441-470. MR 1666859 (2000e:35206)
  • 23. M. A. Efendiev and S. V. Zelik, The attractor for a nonlinear reaction-diffusion system in an unbounded domain, Comm. Pure Appl. Math. 54 (2001), 625-688. MR 1815444 (2001m:35035)
  • 24. M. A. Efendiev and S. V. Zelik, Upper and lower bounds for the Kolmogorov entropy of the attractor for the RDE in an unbounded domain, J. Dynam. Differential Equations 14 (2002), 369-403. MR 1901023 (2003d:35021)
  • 25. E. Feireisl, Bounded, locally compact global attractors for semilinear damped wave equations on $\mathbf{R}\sp N$, Differential Integral Equations 9 (1996), 1147-1156. MR 1392099 (97f:35138)
  • 26. B. Fiedler and C. Rocha, Orbit equivalence of global attractors of semilinear parabolic differential equations, Trans. Amer. Math. Soc. 352 (2000), 257-284. MR 1475682 (2000c:35129)
  • 27. Th. Gallay and S. Slijepcevic, Energy flow in formally gradient partial differential equations on unbounded domains, J. Dynam. Differential Equations 13 (2001), 757-789. MR 1860285 (2002h:35195)
  • 28. J. Hale, Asymptotic behavior of dissipative systems, Amer. Math. Soc., Providence, RI, 1987. MR 0941371 (89g:58059)
  • 29. K. Kirchgässner, Wave-solutions of reversible systems and applications, J. Differential Equations 45 (1982), 113-127. MR 0662490 (83j:35063)
  • 30. O. Ladyzhenskaya, Attractors for semigroups and evolution equations, Cambridge Univ. Press, Cambridge, 1991. MR 1133627 (92k:58040)
  • 31. E. Lindenstrauss and B. Weiss, Mean topological dimension, Israel J. Math. 115 (2000), 1-24. MR 1749670 (2000m:37018)
  • 32. A. Mielke and G. Schneider, Attractors for modulation equations on unbounded domains--existence and comparison, Nonlinearity 8 (1995), 743-768. MR 1355041 (97e:58207)
  • 33. A. Mielke and S. Zelik, Attractors of reaction-diffusion systems in $\mathbb R^n$ with strictly positive spatio-temporal topological entropy, in preparation.
  • 34. J. Moulin-Ollagnier and D. Pinchon, The variational principle, Studia Math. 72 (1982), 151-159. MR 0665415 (83j:28019)
  • 35. Ya. B. Pesin and Ya. G. Sina{\u{\i}}\kern.15em, Space-time chaos in chains of weakly interacting hyperbolic mappings, Adv. Soviet Math., vol. 3, Dynamical systems and statistical mechanics (Moscow, 1991), Amer. Math. Soc., Providence, RI, 1991, pp. 165-198. MR 1118162 (93a:58108)
  • 36. D. Ruelle, Turbulence, strange attractors, and chaos, World Scientific Publishing, River Edge, NJ, 1995. MR 1407035 (97f:58091)
  • 37. S. Slijepcevic, Extended gradient systems: dimension one, Discrete Contin. Dynam. Systems 6 (2000), 503-518. MR 1757384 (2001i:37133)
  • 38. A. T. Tagi-Zade, A variational characterization of the topological entropy of continuous groups of transformations. The case of ${\mathbb R}\sp n$-actions, Mat. Zametki 49, no. 3 (1991), 114-123; English transl., Math. Notes 49 (1991), 305-311. MR 1110315 (92b:58132)
  • 39. R. Temam, Infinite-dimensional dynamical systems in mechanics and physics, Springer-Verlag, New York, 1988. MR 0953967 (89m:58056)
  • 40. H. Triebel, Interpolation theory, function spaces, differential operators, North-Holland, Amsterdam, 1978. MR 0503903 (80i:46032b)
  • 41. S. V. Zelik, The attractor for a nonlinear reaction-diffusion system in the unbounded domain and Kolmogorov's $\epsilon$-entropy, Math. Nachr. 232 (2001), 129-179. MR 1871475 (2002k:35043)
  • 42. S. V. Zelik, The attractor for a nonlinear hyperbolic equation in the unbounded domain, Discrete Contin. Dynam. Systems 7 (2001), 593-641. MR 1815770 (2001m:35230)
  • 43. S. V. Zelik, Attractors of reaction-diffusion systems in unbounded domains and their spatial complexity, Comm. Pure Appl. Math. 56 (2003), 584-637. MR 1953652 (2004a:37113)
  • 44. S. Zelik, Spatial and dynamical chaos generated by reaction diffusion systems in unbounded domains, DANSE, FU-Berlin, Preprint 38/00, 2000, pp. 1-60.

Similar Articles

Retrieve articles in Transactions of the Moscow Mathematical Society with MSC (2000): 35B40, 37B40, 37L05

Retrieve articles in all journals with MSC (2000): 35B40, 37B40, 37L05

Additional Information

S. V. Zelik
Affiliation: University of Stuttgart, Germany

Keywords: Reaction-diffusion equations, multiparameter semigroups, topological entropy, space-time chaos
Published electronically: September 30, 2004
Additional Notes: This research was carried out with the partial support of the INTAS grant no. 00-899 and the CRDF grant no. 2343.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society